Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 5, NWS Dodge City, KS

March 29, 20234 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Mar 29, 2023, 3:28 PM CDT for 4 counties in Kansas. It took effect at Mar 30, 2023, 12:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2023, 3:28 PM CDT (20:28 UTC)
In effect from
Mar 30, 2023, 12:00 PM CDT
Expired
Mar 30, 2023, 8:14 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:23 PM CDTNON-TSTM WND GST 549 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Mar 30, 6:21 PM CDTNON-TSTM WND GST 515 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Mar 30, 6:35 PM CDTNON-TSTM WND GST 51Elkhart, KSAWOS STATION KEHA ELKHART AWOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS73 KDDC 292028
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
328 PM CDT Wed Mar 29 2023

KSZ074-075-084-085-301045-
/O.UPG.KDDC.HW.A.0004.230330T1700Z-230331T0100Z/
/O.NEW.KDDC.HW.W.0005.230330T1700Z-230331T0100Z/
Stanton-Grant-Morton-Stevens-
Including the cities of Johnson City, Ulysses, Elkhart, 
and Hugoton
328 PM CDT Wed Mar 29 2023

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are
  expected. Areas of blowing dust are likely, which could reduce
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult 
  given the high winds and blowing dust, especially for high 
  profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.


&&

$$
5 follow-up statements
862 
WWUS73 KDDC 300501
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1201 AM CDT Thu Mar 30 2023

KSZ074-075-084-085-302000-
/O.EXT.KDDC.HW.W.0005.230330T1700Z-230331T0200Z/
Stanton-Grant-Morton-Stevens-
Including the cities of Johnson City, Ulysses, Elkhart, 
and Hugoton
1201 AM CDT Thu Mar 30 2023

...HIGH WIND WARNING NOW IN EFFECT FROM NOON TO 9 PM CDT
THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...From noon to 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

&&

$$
074 
WWUS73 KDDC 301747
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1247 PM CDT Thu Mar 30 2023

KSZ074-075-084-085-310200-
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Grant-Morton-Stevens-
Including the cities of Johnson City, Ulysses, Elkhart, 
and Hugoton
1247 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...From noon to 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.


&&

$$
863 
WWUS73 KDDC 301910
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
210 PM CDT Thu Mar 30 2023

KSZ074-084-310200-
/O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
210 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...For the Blowing Dust Warning, visibility less than one
  quarter mile in blowing dust. For the High Wind Warning,
  southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Stanton and Morton Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Damaging 
  winds will blow down trees and power lines. Widespread power 
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.


&&

$$

KSZ061-310200-
/O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/
Hamilton-
Including the city of Syracuse
110 PM MDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Hamilton County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ075-085-310200-
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
210 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...Through 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
510 
WWUS73 KDDC 302101
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
401 PM CDT Thu Mar 30 2023

KSZ062-310200-
/O.EXA.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Kearny-
Including the cities of Lakin and Deerfield
401 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Kearny County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ074-084-310200-
/O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
401 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...For the Blowing Dust Warning, visibility less than one 
  quarter mile in blowing dust. For the High Wind Warning, 
  southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Stanton and Morton Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Damaging 
  winds will blow down trees and power lines. Widespread power 
  outages are expected. Travel will be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ061-310200-
/O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Hamilton-
Including the city of Syracuse
301 PM MDT Thu Mar 30 2023

...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Hamilton County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

&&

$$

KSZ075-085-310200-
/O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
401 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph are 
  expected. Areas of blowing dust are likely, which could reduce 
  visibility to a quarter of a mile at times.

* WHERE...Stanton, Grant, Morton and Stevens Counties.

* WHEN...Through 9 PM CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult given the high winds and blowing dust, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
716 
WWUS73 KDDC 310114
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
814 PM CDT Thu Mar 30 2023

KSZ074-084-310215-
/O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
/O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
814 PM CDT Thu Mar 30 2023

...BLOWING DUST WARNING IS CANCELLED...
...HIGH WIND WARNING IS CANCELLED...

Winds were decreasing across southwest Kansas and wind gusts in 
excess of 55 mph are no longer expected. As a result the High wind
warning has been cancelled. Through midnight the south southwest 
winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph
also will still be possible.

Visibilities less tan one quarter of a mile in blowing dust is 
not longer expected so the blowing dust advisory has been 
cancelled. Patchy blowing dust will still be possible for the 
next couple of hours.

$$

KSZ061-062-310215-
/O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/
Hamilton-Kearny-
Including the cities of Syracuse, Lakin, and Deerfield
814 PM CDT Thu Mar 30 2023 /714 PM MDT Thu Mar 30 2023/

...BLOWING DUST WARNING IS CANCELLED...

Visibilities less tan one quarter of a mile in blowing dust is 
not longer expected so the blowing dust advisory has been 
cancelled. Patchy blowing dust will still be possible for the 
next couple of hours.


$$

KSZ075-085-310215-
/O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/
Grant-Stevens-
Including the cities of Ulysses and Hugoton
814 PM CDT Thu Mar 30 2023

...HIGH WIND WARNING IS CANCELLED...

Winds were decreasing across southwest Kansas and wind gusts in 
excess of 55 mph are no longer expected. As a result the High wind
warning has been cancelled. Through midnight the south southwest 
winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph
also will still be possible.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Mar 29, 11:56 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 29, 11:56 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1156 AM CDT Wed Mar 29 2023

...Updated for aviation discussion...

.SHORT TERM...(Today through Thursday)
Issued at 129 AM CDT Wed Mar 29 2023

Forecast remains on track through the short term period as
guidance continues to indicate a cold front attached to a surface
low in southeast Canada will extend all the way into the central
plains, and drift into our area during the late morning/early
afternoon Wednesday. Models have trended a bit farther south with
this boundary, now suggesting up to 2/3rds of our area could be
within the post-frontal airmass and cooler temperatures.
Therefore, max temperatures have been adjusted accordingly, with
highs ranging from the low 50s north to low 70s near the KS/OK
border. Wednesday night, as a powerful upper level wave moves east
into the Intermountain West, a lee cyclone in eastern CO will
deepen, drawing the front back northward as a warm front.
Southerly winds will increase in response south of this baroclinic
zone, which will help keep the boundary layer well mixed through
the overnight period. As a result, temperatures will stay fairly
warm with lows in the 40s for most and mid/upper 30s across the
far northwest zones.

Daytime Thursday, the lee cyclone will continue to deepen ahead of
the approaching upper level wave, allowing a dryline to sharpen
somewhere around US-83 with very strong winds on either side. On
the east side, strong southerly winds sustained in the 30-40 mph
range gusting to 50+ mph will transport warm theta-e poleward,
resulting in temperatures rising into the low to mid 70s along
with an outside shot at thunderstorm development, which could
become severe. However, thunderstorm initiation is still expected
to fail owing to a strong capping inversion at the base of a stout
EML, and lagging upper level support. If any thunderstorm can
form, the far southeast/east zones will be favored, with all
severe hazards possible. But to reiterate, this is highly
unlikely, which is in line with the latest SPC Convective Outlook
that only has the far southeastern tip of Barber county within any
severe probabilities.

To the west of the dryline, much higher confidence exists in a
high wind/blowing dust event Thursday afternoon. As the lee
cyclone deepens, guidance agrees a 45-55 kt southwesterly
850-700-mb jet will overspread far western KS, and with very deep
boundary layer mixing (as high as 600-mb per forecast soundings),
this momentum will be easily advecting to the surface. The
resulting surface wind field will be significant, especially
across far southwest KS, with sustained winds in the 35-45 mph
range gusting to 50-60 mph, and perhaps even higher. Given the
ongoing exceptional drought, blowing dust will assuredly accompany
the winds, and as such both high wind and blowing dust headlines
are being considered, the former being more likely. Additionally,
the strong downsloping winds along with clear skies will support
temperatures increasing into the upper 70s/low 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 307 AM CDT Wed Mar 29 2023

Key messages: Severe drought conditions will continue through the
long term period as no appreciable precipitation potential is
evident. Strong winds are again likely on Friday ahead of and
behind a cold front, but these will be noticeably weaker than
Thursday.

Strong winds will continue into the overnight period Thursday as
the upper level trough picks up speed and ejects into the central
plains, maintaining the strong pressure field around the surface
trough, however they will weaken somewhat given the loss of
daytime mixing. These strong winds will act to keep the boundary
layer mixed overnight, supporting lows only in the upper 30s west
to low 50s near central KS.

Daytime Friday, winds will increase once again as boundary layer
mixing resumes, but this time weaker as the surface low pulls
away, and initially out of the west, then turning north-northwest
with the passage of a cold front Friday morning. Cold advection
will knock temperatures down substantially, with afternoon highs
ranging from the upper 50s northwest to upper 60s southeast. As
the surface low occludes late Friday, the "wrap- around" region of
precipitation on the back side of the low may clip our far
northern zones, bringing a potential few hundredths or so of
rain, however the GEFS members are essentially completely dry,
with only around half of the EPS members forecasting this
scenario. Therefore, confidence is low, but inherited slight
chance pops (15-24%) were maintained. Friday night, winds will
finally weaken as the influence of the strong upper level wave
departs southwest KS, and surface high pressure builds into the
central plains. Light winds and clear skies will support
radiational cooling, and below freezing temperatures will return
to the area with lows in the mid 20s to low 30s.

Saturday currently appears to be quite pleasant as upper level
shortwave ridging moves over the Rockies and High Plains, with
light winds and clear skies allowing temperatures to rebound into
the 60s. Warming trend will continue on Sunday and Monday as
southerly winds resume and send temperatures climbing into the 70s
north to 80s south. Towards the end of the period, ensemble and
deterministic guidance are suggesting another powerful wave will
impact southwest KS, however spatiotemporal details still need to
be worked out, so not much can be confidently said regarding this
next system at this forecast range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1153 AM CDT Wed Mar 29 2023

Winds will become southerly tonight as a warm front moves
northward. Surface low pressure will move across the high plains
on Thursday, resulting in strong south to southwest winds at 30
kts, with gusts over 45 kts, along with areas of blowing dust
after the end of the period.

&&

.FIRE WEATHER...
Issued at 307 AM CDT Wed Mar 29 2023

Significant fire weather conditions will arise Thursday
afternoon across portions of far western KS. Daytime Thursday, a
lee cyclone in eastern CO will rapidly deepen ahead of an
approaching powerful upper level wave. As this occurs, a dryline
will sharpen in the vicinity of US-83, with very strong
southwesterly winds sustained in the 35-45 mph range gusting to
55-60+ mph to the west of the dryline. These downsloping winds
will also contribute to temperatures soaring into the upper
70s/low 80 amidst cratering dewpoints, resulting in minimum
relative humidity dropping into the 5-10% range. As a result, a
Red Flag Warning has been issued for all counties along and west
of US-83 from 1PM CDT through 9PM CDT.

Fire weather conditions will likely bleed into Friday as strong
winds around the surface low are maintained. A reasonably strong
cold front will move through the area which will limit the most
favorable juxtaposition of strong winds and low RH to far
southwest KS and along the KS/OK border, but conditions still
appear to justify the issuance of a Fire Weather Watch for all
counties along the KS/CO and KS/OK borders in addition to Kearny,
Grant, and Haskell counties from 12PM CDT through 9 PM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  43  78  44 /   0   0   0   0
GCK  64  40  81  39 /   0   0   0   0
EHA  73  43  80  39 /   0   0   0   0
LBL  74  42  82  39 /   0   0   0   0
HYS  60  36  75  42 /   0   0   0  10
P28  72  43  68  55 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Thursday for KSZ043-061>063-074>076-084>086.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-062-074>076-084>090.

High Wind Watch from Thursday afternoon through Thursday evening
for KSZ074-075-084-085.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Finch
FIRE WEATHER...Springer
Hazardous weather outlook, Mar 29, 2:18 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Wed Mar 29 2023

KSZ030-031-043>046-061>066-074>081-084>090-300730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Wed Mar 29 2023 /118 AM MDT Wed Mar 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Significant fire weather conditions will arise Thursday
afternoon across portions of far western KS. Daytime Thursday, a
lee cyclone in eastern CO will rapidly deepen ahead of an
approaching powerful upper level wave. As this occurs, a dryline
will sharpen in the vicinity of US-83, with very strong
southwesterly winds sustained in the 35-45 mph range gusting to
55-60+ mph to the west of the dryline. These downsloping winds
will also contribute to temperatures soaring into the upper
70s/low 80 amidst cratering dewpoints, resulting in minimum
relative humidity dropping into the 5-10% range. As a result, a
Red Flag Warning has been issued for all counties along and west
of US-83 from 1PM CDT through 9PM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:12 AM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 17 more21 hr
Mar 29, 3:12 AM CDTRed Flag WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more42 hr
Mar 29, 3:16 AM CDTHigh Wind WatchDDCGrant, Morton, Stanton, Stevens12 hr

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.